Szegő Type Asymptotics for Minimal Blaschke Products

  • A. L. Levin
  • E. B. Saff
Conference paper
Part of the Springer Series in Computational Mathematics book series (SSCM, volume 19)


Let μ be a positive, finite Borel measure on [0,2π). For 0 <r< 1, 0 <p< ∞, let
$$En,p(d\mu ;r): = _{{B_n}}^{\inf }\left\{ {\frac{1}{{2\pi }}\int_0^{2\pi } {{{\left| {{B_n}\left( {r{e^{i\theta }}} \right)} \right|}^p}d\mu \left( \theta \right)} } \right\}1/p,$$
where the infimum is taken over all Blaschke products of ordernhaving zeros in |z| < 1. LetB n * denote a minimal Blaschke product and letG(μ ) denote the geometric mean of the derivative of the absolutely continuous part ofμ. In the first part of the paper we present a self-contained proof of a result due to Parfenov; namelyE n,p ~ r n G(μ′)1/p as n → ∞. In the second part we describe the extension of the classical Szegő function D(z) and prove that B n * (z) ~ z n G(µ′)1/p /D(z)2/p as n → ∞, uniformly on compact subsets of the annulus r < z < 1/r. Some generalizations and applications are also discussed.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [F]
    Fisher, S.D., Function Theory on Planar Domains, John Wiley & Sons, New York, 1983.zbMATHGoogle Scholar
  2. [FM1]
    Fisher, S.D., Micchelli, C.A., The n-widths of sets of analytic functions, Duke Math. J., 47(1980), 789–801.MathSciNetzbMATHCrossRefGoogle Scholar
  3. [FM2]
    Fisher, S.D., Micchelli, C.A., Optimal sampling of holomorphic functions, Amer. J. Math., 106(1984), 593–609.MathSciNetzbMATHCrossRefGoogle Scholar
  4. [G]
    Geronimus, J., On extremal problems in the space L σ(p), Math Sbornik, 31(1952), 3–26. (Russian).MathSciNetGoogle Scholar
  5. [GS]
    Grenander, U., Szegő, G., Toeplitz Forms and their Applications, Chelsea, New York, 1984.zbMATHGoogle Scholar
  6. [H]
    Hille, E., Analytic Function Theory, vol. 2, Ginn and Company, Boston, 1962.zbMATHGoogle Scholar
  7. [HK]
    Hayman, W.K., Kennedy, P.B., Subharmonic Functions, Academic Press, London, 1976.zbMATHGoogle Scholar
  8. [K]
    Koosis, Paul, Introduction to H p Spaces, London Math Soc. Lecture Notes Series 40, Cambridge Univ. Press, Cambridge, 1980.Google Scholar
  9. [LT]
    Levin, A.L., Tikhomirov, V.M., On a theorem of Erokhin, Appendix to V.D. Erokhin, Best linear approximations of functions analytically continuable from a given continuum into a given region, Russ. Math. Surveys, 23(1968), 93–135.CrossRefGoogle Scholar
  10. [LP]
    Li, X., Pan, K., Asymptotics of L p extremal polynomials on the unit circle, to appear in J. Approx. Theory.Google Scholar
  11. [N]
    Nevai, P., Weakly convergent sequences of functions and orthogonal polynomials, J. Approx. Theory 65(1991), 322–340.MathSciNetzbMATHCrossRefGoogle Scholar
  12. [Pa1]
    Parfenov, O.G., Widths of a class of analytic functions, Math. USSR Sbornik, 45(1983), 283–289.zbMATHCrossRefGoogle Scholar
  13. [Pa2]
    Parfenov, O.G., The singular numbers of imbedding operators for certain classes of analytic and harmonic functions, J. Soviet Math., 35(1986), 2193–2200.zbMATHCrossRefGoogle Scholar
  14. [Pa3]
    Parfenov, O.G., Asymptotics of the singular numbers of imbedding operators for certain classes of analytic functions, Math. USSR Sbornik, 43(1982), 563–571.zbMATHCrossRefGoogle Scholar
  15. [P]
    Pinkus, Allan, n-Widths in Approximation Theory, Springer-Verlag, Heidelberg, 1985.zbMATHGoogle Scholar
  16. [Sa]
    Saff, E.B., Orthogonal polynomials from a complex perspective, In: Orthogonal Polynomials: Theory and Practice (Paul Nevai, ed.), Kluwer Acad. Pub., Dordrecht (1990), 363–393.Google Scholar
  17. [Sz]
    Szegő, G., Orthogonal Polynomials, Coll. Publ., vol. 23, Amer. Math. Soc, Providence, R.I., 1975.Google Scholar
  18. [T]
    Tsuji, M., Potential Theory in Modern Function Theory, Dover, New York, 1959.zbMATHGoogle Scholar
  19. [W]
    Widom, H. Rational approximation and n-dimensional diameter, J. Approx. Theory, 5(1972), 343–361.MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag New York, Inc. 1992

Authors and Affiliations

  • A. L. Levin
    • 1
  • E. B. Saff
    • 2
  1. 1.Department of MathematicsOpen University Max Rowe Educational CenterRamat. Aviv Tel-AvivIsrael
  2. 2.Institute for Constructive Math. Department of MathematicsUniversity of South FloridaTampaUSA

Personalised recommendations